Missouri, 2003

Tornadoes and Hail in Missouri, May 6, 2003

May 6, 2003 · NWS EAX · 29 events in 7 counties and zones

25 hail, 2 thunderstorm wind, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$12,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 6, 2:30 AM CST, 9 hours 45 minutes earlier.

Area forecast discussion, May 6, 2:30 AM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 AM CDT TUE MAY 6 2003

SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE LONGWAVE TROUGH
AXIS ACROSS WESTERN CONUS WITH BROAD SOUTHWESTERLY FLOW EXTENDING
ACROSS CENTRAL PLAINS STATES INTO LOWER/MID MS RIVER VALLEY.
SHORTWAVE NOTED OVER NM ROUNDING BASE OF LONGWAVE TROUGH. 07Z
SURFACE ANALYSIS SHOWS SURFACE LOW OVER SOUTHWEST OK WITH WARM FRONT
EXTENDING ACROSS EASTERN OK INTO NORTHERN AR. SMALL CLUSTER OF
SHOWERS AND THUNDERSTORMS NOTED IN REGION OF MASS CONVERGENCE ALONG
NOSE OF 850MB LOW LEVEL JET OVER CENTRAL KS. EXPECT THIS CLUSTER TO
WEAKEN AS IT MOVES EASTWARD...THUS HAVE LEFT FORECAST DRY THROUGH
MORNING HOURS ACROSS AREA.

AS NM SHORTWAVE EJECTS INTO PLAINS STATES THIS AFTERNOON...SURFACE
LOW PROGGED TO TRACK ACROSS SOUTHEAST KS INTO SOUTHWEST MO...AS WARM
FRONT LIFTS NORTHWARD INTO SOUTHERN ZONES BY LATE THIS
AFTERNOON...ALLOWING GULF MOISTURE TO SPREAD NORTHWARD INTO REGION.
THIS MOISTURE...COMBINED WITH MID-LEVEL LAPSE RATES IN EXCESS OF 7
C/KM WILL ALLOW FOR MUCAPE IN EXCESS OF 3000 J/KG THIS AFTERNOON
NEAR WARM FRONT ACROSS SOUTHERN ZONES.  MODELS SUGGEST AREA OF
PRECIPITATION TO DEVELOP IN REGION OF ISENTROPIC LIFT NORTHEAST OF
SURFACE LOW ACROSS EASTERN KANSAS...SPREADING INTO WESTERN ZONES BY
LATE AFTERNOON. OF MORE CONCERN IS POTENTIAL FOR SURFACE BASED
CONVECTION ALONG/NORTH OF WARM FRONT LATE THIS AFTERNOON INTO THIS
EVENING. SHEAR/CAPE PROFILES ONCE AGAIN LOOK FAVORABLE FOR SEVERE
THUNDERSTORMS...INCLUDING TORNADIC POTENTIAL WITH STORMS ALONG/NORTH
OF WARM FRONT. CONVECTION SHOULD CONSOLIDATE INTO MCS AND TRACK
ACROSS FORECAST AREA THROUGH LATE EVENING HOURS. THUS HAVE GONE
AHEAD AND INTRODUCED CHANCE POPS ACROSS WESTERN ZONES FOR LATE THIS
AFTERNOON...THEN LIKELY POPS FOR THIS EVENING FOR ALL BUT FAR
NORTHERN ZONES.

SEAMAN

345 PM...
AS ALLUDED TO IN LAST DISCUSSION HAVE ADDED MENTION OF SHOWERS AND
THUNDERSTORMS STARTING TUESDAY NIGHT FOR AREAS SOUTH OF THE MO RIVER
AND THE EASTERN ONE THIRD OF FORECAST AREA. MODELS IN GOOD AGREEMENT
ON ACTIVE SOUTHERN STREAM AS SHORTWAVE EMBEDDED WEST SOUTHWESTERLY
MID/UPPER LEVEL FLOW DEVELOPS/DEEPENS WEAK WAVE ALONG SURFACE
BOUNDARY TO THE SOUTH OF FORECAST AREA. INCREASING ISENTROPIC LIFT
SHOULD ALLOW ELEVATED CONVECTION TO SPREAD AS FAR NORTH AS MISSOURI
RIVER TUESDAY EVENING. MAY BE UNDERDOING NORTHERN EXTENT OF CHANCE
POPS FOR TUESDAY NIGHT BUT BEST TO WAIT FOR ANOTHER MODEL RUN TO
CONFIRM CHANGE IN PREVIOUS FORECAST BEFORE INCREASING/SPREADING RAIN
CHANCES FURTHER NORTH. TEMPERATURES TOMORROW WILL BE TEMPERED BY
NORTHEASTERLY BOUNDARY LAYER FLOW AND INCREASING MID LEVEL CLOUDS.
TWEAKED HIGH TEMPERATURES DOWN A BIT AS A RESULT.

MJ

UNSETTLED WEATHER PATTERN CONTINUES THROUGH THE EXTENDED. ON
WEDNESDAY...SURFACE FRONT STARTS OUT SHOVED TO THE SOUTH OF THE
AREA...AND THEN COMES BACK NORTH OVERNIGHT.  WITH SHORTWAVE COMING
ACROSS...EXPECT ANOTHER ROUND OF RAIN.  DEPENDING UPON WHERE THE
FRONT SETS UP DURING THE DAY ON THURSDAY...COULD SEE SOME STRONG
STORMS IN THE AFTERNOON.  THE GFS PUTS THE FRONT ALMOST ALONG THE
IA/MO BORDER...SO THE MAJORITY OF THE ACTIVITY MAY BE TO THE NORTH.
SHOULD SEE A BREAK IN THE RAIN ON FRIDAY AS SURFACE LOW HEADS TO THE
GREAT LAKES.  FRONT NEVER REALLY GETS TOO FAR PAST US THOUGH...AND
THERES ANOTHER LOW DEVELOPING ALONG THE ROCKIES.  NEXT UPPER LEVEL
WAVE SHOULD AFFECT THE AREA DURING THE AFTERNOON ON SATURDAY.  GOOD
AGREEMENT BETWEEN GFS AND ECMWF.  BOTH SHOW 12Z SAT A FAIRLY STRONG
SURFACE LOW SETTING UP SOMEWHERE BETWEEN SOUTHEAST NEBRASKA AND
NORTHEAST KS.  HAVE RETAINED POPS FOR SATURDAY AND SUNDAY...WITH
SYSTEM MOVING OUT BY SUNDAY NIGHT.  TEMPERATURES SHOULD BE AT OR
SLIGHTLY ABOVE CLIMATOLOGY.

LVQ

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, May 6, 12:05 PM CST, 10 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043
>046-053-054-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT TUE MAY 6 2003

...SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS...HAIL AND
ISOLATED TORNADOES EXPECTED THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS...HAIL AND
ISOLATED TORNADOES WILL LIKELY CONTINUE THROUGH THE EVENING. AREAS
WITH THE GREATEST THREAT ARE ALONG AND SOUTH OF A KANSAS CITY TO
MOBERLY LINE.  THIS ACTIVITY IS TIED TO A WARM FRONT MOVING NORTH
FROM SOUTHERN MISSOURI...AND AN UPPER LEVEL DISTURBANCE MOVING EAST
OUT OF KANSAS.  THE SEVERE WEATHER THREAT IN NORTHERN MISSOURI WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE FORECAST FOR LATE WEDNESDAY NIGHT AND
THURSDAY...AND AGAIN ON SATURDAY. AT THIS TIME...SEVERE
THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION DEFINITELY WILL BE REQUIRED THIS
AFTERNOON...MAINLY IN AREAS SOUTH OF HIGHWAY 36.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

LVQ

In the hours before

Special weather statement, May 6, 10:36 AM CST, 1 hour 39 minutes before
KSZ057-060-105-MOZ037-038-043>045-053-054-062100-

SPECIAL WEATHER STATEMENT...CORRECTION FOR WATCH NUMBER
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 269...IN
EFFECT UNTIL 700 PM CDT TUESDAY AFTERNOON. THIS TORNADO WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CASS...HENRY...JACKSON...JOHNSON...LAFAYETTE AND PETTIS.

IN KANSAS:

JOHNSON...LINN AND MIAMI.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BUTLER...CLINTON...
HARRISONVILLE...KANSAS CITY...OLATHE...PAOLA...SEDALIA AND
WARRENSBURG.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

LVQ
Local storm report, May 6, 11:46 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1246 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1238 PM    4 W OSAWATOMIE            KS   1.75 INCH HAIL
05/06/03   MIAMI                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          QUARTER TO GOLFBALL
                                          SIZE HAIL REPORTED 3 TO
                                          4 MILES WEST OF
                                          OSAWATOMIE.

1242 PM    OSAWATOMIE                KS   1 INCH HAIL
05/06/03   MIAMI                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 6, 11:51 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1251 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    OSAWATOMIE                KS   1 INCH HAIL
05/06/03   MIAMI                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 6, 11:53 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1253 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    1 W DE SOTO               KS   1 INCH HAIL
05/06/03   JOHNSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 6, 11:55 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 PM    5 N PAOLA                 KS   1.75 INCH HAIL
05/06/03   MIAMI                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 6, 12:06 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0106 PM    SPRING HILL               KS   .88 INCH HAIL
05/06/03   JOHNSON                        REPORTED BY MEDIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Cass

When
May 6, 12:15 PM CST
Where
Cass County, Cleveland
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.683, -94.600

Hail, Cass

When
May 6, 12:22 PM CST
Where
Cass County, Freeman
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.633, -94.550

Hail, Cass

When
May 6, 12:28 PM CST
Where
Cass County, Harrisonville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.650, -94.350

Hail, Cass

When
May 6, 12:32 PM CST
Where
Cass County, Harrisonville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.733, -93.500

Hail, Cass

When
May 6, 12:42 PM CST
Where
Cass County, Harrisonville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.650, -94.350

Hail, Cass

When
May 6, 12:44 PM CST
Where
Cass County, Garden City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.567, -94.200

Also had estimated wind gusts to 60 mph.

Hail, Cass

When
May 6, 12:46 PM CST
Where
Cass County, Harrisonville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.650, -94.350

Hail, Johnson

When
May 6, 12:53 PM CST
Where
Johnson County, 3 mi S of Kingsville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.700, -94.083

Hail, Johnson

When
May 6, 12:58 PM CST
Where
Johnson County, Holden
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.717, -94.000

Hail, Johnson

When
May 6, 1:07 PM CST
Where
Johnson County, 3 mi ENE of Quick City
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.600, -93.983

Hail, Henry

When
May 6, 1:16 PM CST
Where
Henry County, Urich
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.467, -94.000

Hail, Johnson

When
May 6, 1:30 PM CST
Where
Johnson County, Centerview
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -93.850

Hail, Johnson

When
May 6, 1:35 PM CST
Where
Johnson County, (Szl)whiteman Afb
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.717, -93.550

Hail, Johnson

When
May 6, 1:36 PM CST
Where
Johnson County, 6 mi SE of Warrensburg
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.700, -93.667

Hail, Pettis

When
May 6, 1:43 PM CST
Where
Pettis County, 5 mi SW of La Monte
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.650, -94.350

Thunderstorm Wind, Johnson

When
May 6, 1:44 PM CST
Where
Johnson County, (Szl)whiteman Afb
Measured
56 kt (64 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
38.717, -93.550

Hail, Johnson

When
May 6, 1:45 PM CST
Where
Johnson County, Leeton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.583, -93.700

Tornado, Johnson

When
May 6, 1:48 PM CST to 1:55 PM CST
Where
Johnson County, 4 mi SSE of (Szl)whiteman Afb
Rating
F0
Path length
2 mi
Path width
50 yd
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.667, -93.517

Tornado touched down in a fescue field just east of the intersection of Missouri route 23 and 725th St.in rural eastern Johnson county. Moved into Owsley with trees snapped off and broken. A truck was blown sideways and a playhouse was destroyed. The tornado moved into a conservation area into Pettis county.

Tornado, Pettis

When
May 6, 1:55 PM CST to 2:15 PM CST
Where
Pettis County, 5 mi SW of Sedalia
Rating
F0
Path length
20 mi
Path width
50 yd
Injuries
2 direct, 0 indirect
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.650, -93.300

Tornado from Johnson county continued into Pettis county, tracking north of Green Ridge and just south and southeast of Sedalia. Large concrete I-blocks were overturned and trees uprooted. Two men were slightly injured as they sought shelter in a shed east of Sedalia.

Hail, Pettis

When
May 6, 1:57 PM CST
Where
Pettis County, 4 mi NE of Green Ridge
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.650, -93.350

Hail, Henry

When
May 6, 2:00 PM CST
Where
Henry County, Windsor
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.533, -93.533

Hail, Pettis

When
May 6, 2:06 PM CST
Where
Pettis County, Sedalia
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.700, -93.233

Thunderstorm Wind, Pettis

When
May 6, 2:11 PM CST
Where
Pettis County, Sedalia
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.700, -93.233

Hail, Bates

When
May 6, 2:22 PM CST
Where
Bates County, Butler
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.250, -94.333

Hail, Bates

When
May 6, 2:30 PM CST
Where
Bates County, 1 mi N of Rockville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.083, -94.083

Hail, Cooper

When
May 6, 2:30 PM CST
Where
Cooper County, Otterville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.717, -93.000

Hail, Henry

When
May 6, 2:35 PM CST
Where
Henry County, Tightwad
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.317, -93.550

Hail, Henry

When
May 6, 3:15 PM CST
Where
Henry County, Mt Zion
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.233, -93.667

Hail, Lafayette

When
May 6, 4:02 PM CST
Where
Lafayette County, Lexington
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.183, -93.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyThe tornado archive for Missouri, 2003Warnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358099, 5358100, 5358101, 5359013, 5358102, 5358103, 5358104, 5358110, 5358111, 5358112, 5358106, 5358113, 5358114, 5358115, 5361605, 5358116, 5358117, 5358118, 5360444, 5360443, 5358107, 5360445, 5360446, 5358097, 5358098, 5358105, 5358108, 5358109, 5358187.